Oxycodone Overdose

  1. Table of ContentsPrint
  2. Signs and Symptoms
  3. Risk Factors
  4. What to Do If You Overdose on Oxycodone
  5. Preventing Oxycodone Overdose

Oxycodone Overdose

Oxycodone is a semi-synthetic opioid painkiller that is available in a range of doses and formulations (brand names include OxyContin, Percocet, Percodan, and Roxicet). Individuals who abuse oxycodone are at high risk of experiencing an overdose, which can prove fatal. In 2015 alone, almost 18,000 people died due to an overdose on opioid medications like oxycodone

Individuals who abuse oxycodone are at high risk of experiencing an overdose, which can prove fatal. In 2015 alone, almost 18,000 people died due to an overdose on opioid medications like oxycodone 1. If signs of an overdose are caught and treated quickly, however, there is a much better chance of recovery.


Signs and Symptoms

When a person ingests a dose of oxycodone that overwhelms the body—and, in doing so, brings imbalance to certain brain-controlled, life-preserving physiological processes such as breathing—they may experience an overdose. Oxycodone overdose can be a terrifying experience that manifests with numerous life-threatening symptoms. The sooner these symptoms are recognized and treated, the better the person’s odds of surviving.

Oxycodone overdose symptoms include 2, 3, 4:

  • Vomiting.
  • Lightheadedness.
  • Tiny, unreactive pupils.
  • Low blood pressure.
  • Pale skin.
  • Blue-like color to lips and nails.
  • Limp body.
  • Cold, clammy skin.
  • Non-responsiveness.
  • Unconsciousness.
  • Extremely slow or stopped breathing.
  • Seizures.
  • Profoundly slowed heart rate.

In addition to opioid overdose, many oxycodone products contain other drugs like acetaminophen ( Percocet, Roxicet) or aspirin (Percodan), which have their own overdose dangers. Overdose on products containing acetaminophen or aspirin may cause extensive damage to the user, and require additional treatment precautions in an emergency setting.

If any of these symptoms present in a user after ingesting the drug, call 911 for emergency medical help right away.


Afraid of opioid withdrawal? Learn how detox can help.


Treatment Advisors Are On Call 24/7
Who Answers?
Thinking About Getting Rehab?

Risk Factors

Choosing not to use oxycodone products is the only way to altogether avoid an overdose. However, for those who use the medication, sticking closely to prescription guidelines—including dose and frequency of dosing—can help you minimize the risk of overdose.

Abusing the drug puts the user at a much higher risk of experiencing a fatal overdose. Abuse entails taking oxycodone in a way other than intended (snorting or injecting), taking it without a prescription, or taking it in higher doses than prescribed. All of these factors increase an individual’s risk of overdose.

As oxycodone abuse escalates, a user may begin to need higher doses to get the same desired effects. This is known as building a tolerance to oxycodone’s effects, and it often leads to dose levels that are much higher than prescription standards. These high doses increase the user’s risk of overdosing.

Relapsing back into use can also put the user at high risk because after an extended period of abstinence, tolerance resets. This means your body can no longer tolerate the high levels it had once become accustomed to. If the recovering person then returns to the same high dose that they were taking when they had a higher tolerance, it may be overwhelm their body and result in an overdose.

Some users take oxycodone products in combination with other substances, such as alcohol or benzodiazepines. Combining oxycodone with other drugs, especially other depressants, can lead to negative interacting effects. Whether additive or opposing in nature, these interacting effects can lead to even more serious, life-threatening symptoms and thereby increase the user’s risk of overdosing. On top of the opioid risks, combining oxycodone medications containing acetaminophen with alcohol can severely compound the risk of liver or other organ damage 5.


What to Do If You Overdose on Oxycodone

Calling 911 is the first and most important step to take if an overdose is suspected.

Oxycodone overdose can result in lasting injury, severe medical issues, or even death if not treated right away. Calling 911 is the first and most important step to take if an overdose is suspected. While waiting for medical professionals to arrive, it is imperative that the overdosing individual is kept conscious and upright, if possible. If they are not conscious, closely monitor their condition—especially breathing and heart rate—and report all observations to the emergency crew when they arrive. CPR may be performed by a trained professional if breathing stops.

When emergency medical personnel arrive, report all observations and be prepared to answer any questions they may have. It is important to let the emergency responders know which formulation of oxycodone was consumed, since those with acetaminophen or aspirin can result in even more complicated overdose scenarios that require additional interventions to minimize the chances of lasting health consequences.

The suffering individual will be closely monitored and treated to maintain vitals like breathing, heart rate, and body temperature. If breathing has stopped, a drug called naloxone may be administered 6. Naloxone blocks opioid receptors to instantly stop opioid effects, which may save the person’s life.

Getting professional medical help is the best way to help an overdosing individual. Never wait to call 911 if an oxycodone overdose is suspected—the sooner a person gets help, the better their chances of recovery.


Preventing Oxycodone Overdose

Inpatient Treatment to Avoid Oxycodone Overdose

Getting help for an oxycodone abuse problem can be the vital first step toward preventing an overdose. Formal treatment can help struggling individuals step out from a cycle of compulsive abuse and start working toward a healthier, drug-free life. Through therapy, counseling, education, and skill development, a recovering person learns how to break free from oxycodone abuse and stop potential overdoses before they happen.

Treatment options include inpatient treatment, which is when the patient stays at a treatment center for a predetermined amount of time. This allows an escape from many stressors, temptations, and other triggers of everyday life and provides a sober haven for focusing solely on recovery. Treatment in an inpatient or residential setting is frequently sought by those with relatively more severe abuse or addiction problems.

Outpatient treatment is another great option for individuals who cannot take any time away from their day-to-day life. These programs allow the person to continue to live at home while checking in on a regular basis with the program for various treatment sessions.

Getting help for an oxycodone abuse problem can be the vital first step toward preventing an overdose.

Self-help groups, such as 12-step groups, are great supplements to a formal treatment program. They can provide much-needed social support and community reinforcement to maintain sobriety, even in the face of use temptations. Narcotics Anonymous is a great self-help group for a person recovering from oxycodone abuse.

Oxycodone overdose is a potentially life-threatening situation that can be avoided with the help of substance abuse recovery efforts. Call us at 1-888-744-0069Who Answers? to find a treatment center and get started on your recovery journey today.


References:

  1. National Institute on Drug Abuse. (2017). Overdose Death Rates.
  2. U.S. National Library of Medicine. (2015). Hydrocodone/oxycodone overdose. MedlinePlus.
  3. Drug Enforcement Administration. Drug Fact Sheet: Oxycodone.
  4. Berling, I., Whyte, I. M., & Isbister, G. K. (2012). Oxycodone overdose causes naloxone responsive coma and QT prolongation. QJM, 106(1). 35–41.
  5. U.S. National Library of Medicine. (2015). Acetaminophen overdose. MedlinePlus.
  6. Substance Abuse and Mental Health Services Administration. (2016). Naloxone.